Nebraska, 2006

Hail in Nebraska, January 28, 2006

January 28, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 28, 1:20 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 28, 1:20 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
120 PM CST SAT JAN 28 2006

.SHORT TERM...
INITIAL SHORT TERM CONCERNS WILL BE ONGOING SHOWERS AND
THUNDERSTORMS THE SPRINKLES/SLIGHT CHC SHOWER SUN AFT AND ERLY SUN EVE.

THE H30 JET STRETCHED ACRS MEXICO INTO TX AND THE CNTRL PLNS TO IA
AND ANOTHER SEGMENT N OF THE GRTLKS. STRONG UPR LEVEL DIVERGENCE WAS
NOTED FM THE DAKOTAS INTO WRN NEB AND ANOTHER AREA FM SE NEB ACRS
MO...WITH THE ENHANCED LIFT AND ELEVATED INSTABILITY AIDING IN
TSRA EARLIER TODAY. AS A COUPLE OF 100KT JET SEGMENTS OVR KS AND
TX LIFT NORTHEAST...EXPECT SOME UPR LEVEL DIV OVR ERN NEB...WITH A
BETTER AREA OVR MO BY 00Z. THE LATEST RUC H50 ANALYSIS HAD THE
SHORTWAVE ENERGY AT THE BASE OF THE TROF OVR THE TX PANHANDLE AT
MID DAY ALONG. 80DM HEIGHT FALLS WERE NOTED THIS AREA THIS
MORNING. OF NOTE AT H7 THIS MORNING WAS THAT THE LOW WAS CLOSED
OFF AROUND GOODLAND AND STEEP LAPSE RATE WERE FOUND ACRS MUCH OF
THE REGION. THE H85 LOW WAS CLOSED OFF JUST TO THE SE OF THE H7
LOW WITH A LARGE AREA OF +8 DEG C DEWPOINTS ACRS KS AND OK. ON THE
AM PRECIPITABLE WATER CHARTS...OAX HAD 225% OF NORMAL AND TOP CAME
IN WITH 322% OF NORMAL PW FOR THIS TIME OF YEAR.  THE LATEST SFC
ANALYSIS HAD SFC LOW PRES OVR NCNTRL KS WITH A WRMFNT INTO SE NEB
AND CNTRL IA. SFC TEMPS WERE IN THE UPR 40S WITH CLOSE DEWPOINTS.
NW OF THE WRMFNT...DENSE FOG WAS REPORTED AT ALBION INTO THE REST
OF CNTRL NEB. THE RECENT SHRA/TSRA HAVE BEEN BEST ALONG AND NORTH
OF THE WRMFNT FM NR FRIEND AND SEWARD TO WAHOO. OTHER STORMS HAVE
BEEN FIRING TO THE SE ON A MORE SCT BASIS SE OF THE FNT AS IT
APPEARS TO BE INGESTING WARMER UNSTABLE AIR FM THE S. STRONGEST
STORM WAS NR THE INTERSECTION OF THESE LINES...LIKELY NR THE
TRIPLE PT. BASED ON INTENSITY AND LOW FREEZING LEVEL...SOME SMALL
HAIL POSSIBLE WITH THE STRONGEST STORMS.

WILL CONTINUE TO MONITOR SHORT TERM TRENDS BEFORE SENDING OUT THE
AFTERNOON FORECAST. USING A BLEND OF THE GFS/NAM LEANING MORE WITH
THE GFS...LOW PRES WEST OF MANHATTEN IS FORECAST TO CONTINUE E
WITH A BROAD AREA OF LOW PRES FM SE NEB INTO NE KS... ACRS TO SE
IA AND ERN MO BY 06Z...WINDING UP TO A 992MB LOW OVR ERN IL.
MAINTAINED SOME LIKELY POPS OMAHA TO TEKAMAH EASTWARD...THEN
TAPERED TO DRY FOR THE WRN QUARTER OF THE FORECAST AREA. THE TROF
IS STILL MOVING OUT OF OUR WRN IA COUNTIES AT MIDNIGHT...SO LEFT A
SLIGHT CHANCE OF LIGHT RAIN THERE. LOWS TONIGHT WITH NW WINDS IN
THE UPR 20S NW CWA TO MID 30S SE CWA.

GFS/NAM ARE SIMILAR WITH THE NEXT SHORTWAVE TROF COMING IN BEHIND
THE CURRENT TROF IN NW FLOW SUN AFTERNOON. HOWEVER...THE NAM REMAINS
DRY WHILE THE GFS HAS SOME QPF. WITH SOME SUNSHINE AHEAD OF THE
THICKENING CLOUDS AND CONVECTIVE TEMPS IN THE 40S AND STEEP LAPSE
RATES...LEFT IN A SLIGHT CHC FOR A SHOWER SUNDAY AFTERNOON AND A
SLIGHT CHANCE FOR A MIX EARLY EVENING. RAISED TEMPS A FEW
DEGREES...BUT STILL HAVE HIGHS IN THE 40S. LOWS MONDAY MORNING
SHOULD SETTLE BACK INTO THE 20S.

MONDAY AND TUESDAY...SOUTH FLOW RETURNS AHEAD OF THE NEXT FRONTAL
PASSAGE TUES. HIGHS IN THE 40S MON AND 40S AND 50S TUES. LEFT THE
FCST DRY WITH THE FNT FOR NOW.

.LONG TERM...
WEDNESDAY THROUGH SATURDAY...MODELS CONTINUE TO SHOW SUBSTANTIAL
DIFFERENCES IN STRENGTH AND TIMING OF VARIOUS WAVES MOVING THROUGH
FAST WESTERLY FLOW FROM OFF THE PACIFIC.  THE FIRST OF THESE LOOKS
LIKE IT WILL MOVE MAINLY SOUTH OF OUR AREA ON WED...WITH ANOTHER
WAVE ARRIVING IN ONE MODEL OR ANOTHER ON A NEARLY DAILY BASIS AFTER
THAT.  SO FAR...NOTHING APPEARS TO BE VERY WELL DEFINED NEAR OUR
LATITUDE.  WILL CONTINUE TO OPT FOR A DRY FORECAST WITH ABOVE NORMAL
TEMPS AND NOT MUCH DAY TO DAY TREND UNTIL SATURDAY.  FRONTS...CLOUDS
AND WINDS WILL BE VERY DIFFICULT TO TIME IN THIS REGIME.  WENT FOR A
BROAD CONSISTENCY WITH PREVIOUS FORECAST AND NEW GUIDANCE.

THE ONLY LONG RANGE TREND WORTH OF NOTE IS A GRADUAL BUCKLING OF
ZONAL FLOW AS GULF OF AK LOW GRADUALLY RETROGRESSES AND AN UPPER
RIDGE GRADUALLY SHARPENS IN THE WESTERN U.S.  THIS SHOULD PUT US IN
NW FLOW ALOFT AND SOMEWHAT COOLER TEMPS BY THE END OF THE FORECAST
PERIOD.  MAJOR COOLING WITH ARCTIC INCURSIONS WILL LIKELY WAIT
SOMEWHAT BEYOND 7 DAYS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/POLLACK
Hazardous weather outlook, Jan 28, 4:00 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CST SAT JAN 28 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
400 AM CST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA TODAY. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.

A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE CENTRAL
PLAINS TODAY. UNSTABLE AIR HAS BEEN PULLED NORTHWARD INTO NEBRASKA
AND IOWA AHEAD OF THIS SYSTEM...BRINGING THE POTENTIAL FOR SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD RELAY ANY REPORTS OF HAIL THAT OCCURS TODAY...
ESPECIALLY IF IT IS HALF AN INCH IN DIAMETER OR LARGER.

MILLER

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
January 28, 3:21 PM CST to 3:33 PM CST
Where
Jefferson County, 4 mi SW of Fairbury
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -97.217

Dime to Quarter size hail covered the ground south through southwest of Fairbury. Smaller hail fell into and just east of Fairbury around this time as well, and 1 to 2 inch hail accumulation on a highway east of town caused an accident which resulted in an injury (non-direct) around 400 pm cst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5486538.